I have a sister a few years younger than me that has been on many medications all her adult life and most of her childhood. My ex husband has been on several types of anti-psychotic medications for his paranoid schizophrenia. Although I have seen the progress and benefits of medication, I was totally against it for my children. My now nine year-old was severely anemic, malnourished and hospitalized a few times for dehydration. There was a push from many therapists for a gastronomy tube (feeding tube), we avoided that route and started him on Ensure Plus. The casein (milk) in this caused the PICA symptoms, but he was gaining weight and we switched over to a soy nutritional drink.
We were also attending the Feeding clinic with a team that consists of an OT (occupational therapist), Dietitian and Developmental Pediatrician. After some discussion and observation the Developmental Pediatrician gave us a prescription for Risperdal (Johnson & Johnson), which is an anti-
spychotic medication prescribed for schizophrenics and only FDA approved for adults with schizophrenia.
Luckily Risperdal is available in an oral solution, which makes it much easier to give to a child with feeding issues. For the first month the medication was administered I started a notebook to keep track of his sleeping times, food choices, bowel movements and behavior issues. There were only two instances where my son had regular solid bowel movements and they were when he started drinking Ensure Plus and taking Risperdal.
Suddenly the nightly ritual that took 1.5 hours dropped to ten minutes as a result of the medication. My son started gaining weight regularly increasing his clothing size as well as shoe size. The medication started in late February with the notebook being tracked through early May. One month into the medication I had to pick up both kids who were sick at school. It was at this time that the Principal mentioned that my son on the medication seemed calmer, plus she added that I did as well!
One dose was given in the morning before school with the second dose before dinner. The Dietitian through the Feeding clinic was regularly monitoring his weight. I brought the notebook along for each weekly session to read to the OT and gave feedback to the Developmental Pediatrician. The initial dosage ordered for my son is a low one. Within one to two months an adjustment in dosage takes place. Since the feeding clinic services are funded through the Regional Center I made a copy of the prescription for my records as well as our Pediatrician. In just two months the dosage was doubled for the Risperdal.
I informed the school and the Pediatrician as well as documenting the data in our records. I was working on the funding for summer autism camp for my kids and made note of his medication on the application, but there would be no need to administer it during the camp hours. There were no signs of side effects noted by school personnel or the summer camp counselors.
During the month of September I noticed jerky leg movements as well as twitching in his hands. These are side effects to Risperdal as noted in the PDR – Physician’s Desk Reference. During this time my four-year association with my therapist was ending due to a change in services. The therapist noticed also the movements of my son while she was in the home. This helped reinforce my findings since at one point earlier in the year I had her attend an IEP meeting at the school to confirm my son was picking the paint off the walls. It seemed that since he did not do this at school the teacher did not believe me. She was not aware of his eating dirt on the playground at recess until I brought it to her attention.
I did research online to find something I could print out about the side effects of Risperdal to bring to school for their records and to keep on top of their observations during the day. Then my son started to grimace constantly. The data I found online mentioned that the side effects are also similar to stimming, which is a phrase used regularly to describe autistic symptoms. Stimming could be rocking, playing with a string, hand flapping, etc. The teacher and aide for my son disagreed with my findings that these new behaviors were indeed side effects.
I kept in contact with the Developmental Pediatrician and she wanted me to observe my son and let her know how often these were occurring and when. The aide still insisted my son was mimicking another autistic child, which I found impossible on the part of my son due to his limitations. Finally one day the aide noticed the grimacing on the playground and understood what I was saying. This was after the fact that his dosage had been lowered back to the initial dosage.
The previous year the aide had informed me that my son was touching himself through his pants while standing outside on the playground and other classes were in the area waiting to get inside the lunch room. It really helps to keep a keen eye on the child in question because what may appear like one thing is actually another. In actuality my son was perseverating on the string found inside his sweat pants. He cannot tolerate other clothing, so it has to be elastic waist pants. I have since removed the string from all his pants to stop this behavior. It is beneficial to the child that communication remains between parents and school personnel to dissect the behavior and get to the real root of it.
Several times during this medication fiasco the teacher mentioned my son was just mimicking other children and that I was looking for things that were not there. The Developmental Pediatrician contacted me often to brainstorm on the possibility of trying another medication. I spoke regularly with the Pharmacists at Rite Aid since they were also aware of the side effects. I needed their guidance on what medications were available in liquid form.
This was a difficult time being at crossroads with the teacher and I told her she needed to take me seriously because my son was on antipsychotics that are only tested on adults for schizophrenia. The side effects continued with the lower dosage, which is not unusual since it takes time for them to cease and in some cases months and years after stopping the medication.
At this time we decided to switch to Geodon, a similar medication but with less side effects, but a new one relating to heart problems. This only comes in capsule form so I was instructed to open up a capsule and place half in the morning soymilk for my son and the other half at dinnertime. The side effects continued for a few weeks before diminishing totally.
The change in medication took place the end of October. At that time I requested a letter from the Developmental Pediatrician to give to those involved with my son. The letter mentions the change in medication due to the side effects with the statement that he needed to be monitored for movement of his hands, face and legs. It was written that this was crucial for decisions regarding medication.
I also made a copy of the listing in the PDR for Geodon and made copies of both for the nurse, teacher, aide and therapists at the school and gave one to our Pediatrician during the annual exam plus our records have been documented. It is imperative that all professional that work with my son be aware of the side effects risk so they can alert me to their observations regarding any change in behavior. Without a team effort the one who will not gain is the child with the disability.
After being on Geodon a few weeks the Developmental Pediatrician called me to see if I wanted to try the newly approved drug Abilify. At the time I was tired of opening the capsule and wanted to go back to the Risperdal, but after consulting with the Pharmacist decided to stay on the current medication of Geodon and make no further changes. I am a member of a few dozen groups pertaining to autism and learn from other parents who have their children on these medications. Every few weeks the Developmental Pediatrician comes to a session to observe my son and ask about the medication.
I have seen much improvement in my son since over two years ago when the medication issue was tackled. This is not a decision to take lightly and much research should be done on the part of the family. Also it is important to note that you should never stop the medication without the recommendation of a professional, the one who is prescribing the medication and monitoring the situation. I have read that the medication needs to be slowly tapered off and the withdrawals could be worse than the side effects. I have changed my mind and consider myself to be pro medication, depending on the child and situation.
For awhile last year I thought my older son needed medication for his OCD symptoms, but I noticed once the visits with his father ceased his facial and vocal tics subsided. Keen observation and note taking are essential in determining what is best for your child. I kept my son home the first week we changed medication so I would be able to notice any change in his behavior, diet or bowel movements and not have to rely on others to maintain this crucial scrutiny.
It was a boost to my parenting skills when the Developmental Pediatrician complimented me on my thorough notes and research on the medication issues and side effects. Initially our Pediatrician was against the data I would find online, but now she is pleased with the results and remarks highly on the knowledge I have acquired and contribute to the care of my children.
It is tough at times to push forward when there are obstacles at every corner, but ultimately we know our child best. Due to the seriousness of the medication my son is taking I was not going to give up until all members comprehended what the side effects are and note them when observed.
Please note - The FDA has now approved (10-6-06) Risperdal for the treatmet of autistic symptoms in children and adolescents.